Brain Shivers... Brain Zaps... Brain Shocks...

I do not know if many in the medical community are aware of this term that is thrown out there for such offenders as venlafaxine (Effexor), duloxetine (Cymbalta), paroxetine (Paxil), fluoxetine (Prozac), sertraline (Zoloft), fluvoxamine (Luvox), citalopram (Celexa), and escitalopram (Lexapro), but it is a very real phenomenon. Unfortunately, though many in the medical community have not had to rely on any of these meds in their own personal lives, I had a 2-3 year stint with venlafaxine from 2002-03. Basically, I presented with the inability to sleep due to anxiety of some personal issues (which we all have from time to time), and did not want a controlled substance. I tried paroxetine first and absolutely despised the drug. I quit cold turkey. Very smart for a pharmacist, right? (You can't just stop cold turkey and expect to not endure some uncomfortable sensory disturbances.) I found venlafaxine, at 75 mg extended release, to be a very good drug for its purpose of 9 to 12 months. However, what I didn't expect was that weaning from the drug would be so uncomfortable. 75 mg in itself is not even a moderate dose, falling more into the lower dose category. I've seen higher doses much more than the lower doses.

To explain what I felt, I will do my best to try to break down into words the feelings. Initially, there was a sinking feeling in my brain. If you've ever been to the Grand Canyon or a very tall building and looked down, there is a falling feeling that your brain sometimes throws at you though you are not falling at all. That feeling would happen for very short bursts, 2-3 seconds, enough to disrupt my thoughts, my work, and my being. I would just think, "What was that?" If I tapered over the recommended taper schedule (usually a week at a time step down, but keep in mind there's only one strength lower than the 75 mg XR - the 37.5 mg XR. Then where do I go? Literally it didn't matter. The big divide between the 75 mg and the 37.5 mg was enough to cause the "shivers" in my brain - a disorientation, falling, weird, and uncomfortable feeling.

"Brain zaps" are said to defy description for whomever has not experienced them, but the most common themes are of a sudden "jolt," likened to an electric shock, apparently occurring or originating within the brain itself, with associated disorientation for a few seconds. The phenomenon is most often reported as a brief, wave-like electrical pulse that quickly travels across the surface of (or through) the brain. Some people experience these "waves" through the rest of their body, but the sensation dissipates quickly. They are sometimes accompanied by brief tinnitus and vertigo like feelings. Immediately following this shock is a light-headedness that may last for up to ten seconds. The sensation has also be described by many as a flashbulb going off inside the head or brain. Moving one's eyes from side to side quickly while open has also been known to trigger these zaps and sometimes causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity.

As withdrawal time increases, the frequency of the shocks decreases. At their peak, brain zaps have been associated with severe headaches. They may last for a period of several weeks after the last dose and usually resolve completely within a month or two. However, anecdotal reports of "zaps" during a protracted withdrawal are known to last a year or longer.

My remedy was to open the capsule and to count the tiny beads and literally make capsules with less and less tapering over a 6 week period rather than the usual 2 - 3 weeks at this dose. It did eliminate the feeling, but it definitely helped. One could go as far as asking the physician for a 37.5 mg immediate release tablet and maybe breaking it up into pieces and tapering at the very end that way. Any way you dice it, venlafaxine was a pain and taught me right away a bigger lesson in remembering the side effects than any package insert ever could.

10/31/12 - update and fitting it is Halloween! Guess what? Add Cymbalta (duloxetine) to the list. It has been given approval for pain, both arthritic lower back and cancer. Withdrawal when you miss a dose.

I did take Vitamin B Complex, and maybe it helped.  Others have mentioned other vitamins.  Would love to hear remedies that worked if you can email me at theblondepharmacist@gmail.com

Allergies and funny responses

Still training...